If you have been diagnosed with iron deficiency anemia, your doctor may have prescribed an iron supplement to help raise your iron levels, as well as your hemoglobin and hematocrit counts. While iron or ferrous sulfate tablets can help correct a mild deficiency, liquid iron is typically better absorbed, and may even work faster than tablets.
Iron therapy, while effective in alleviating symptoms of anemia such as fatigue, dizziness, shortness of breath, and pallor, can lead to problems inside your mouth. Here are three ways iron supplements can negatively affect your teeth and gums and what you can do about them.
1. Teeth Staining
Liquid iron supplements can quickly stain your teeth. While brushing your teeth may help lighten iron-stained teeth, you may need to see your dentist for a professional teeth whitening session. To minimize your risk for dental stains, sip your liquid iron through a straw.
If the iron preparation accidentally makes contact with your teeth, swish your mouth out with water as soon as possible, and the brush your teeth. While an occasional dental exposure to liquid iron may not cause extensive stains, repeated contact may darken your enamel considerably.
2. Gum Inflammation
Liquid iron can be very irritating to your gum tissue, and because of this, you may develop inflamed and reddened gums that bleed. To minimize this risk, swish your mouth out with water after consuming the iron. If your gums remain irritated, try rinsing your mouth with a warm saltwater solution for a few seconds.
The saline solution will sooth irritated gum tissue, and will help reduce your risk for gingivitis. It is thought that salt has antibacterial properties and it may also help strengthen your gum tissue so that your gums are not as prone to bleeding when exposed to irritants.
3. Acid Erosion
Iron supplementation in both liquid and tablet form can lead to digestive problems such as acid reflux. Irritating stomach acid can reach as high as your esophagus, throat, and sometimes, it can make contact with your gums and teeth.
Repeated exposure to stomach acid can erode your tooth enamel, leading to a condition known as acid erosion. This raises your risk of a tooth pulp infection and cavities because when your enamel is not strong and resilient, bacteria can get inside your tooth.
If your iron supplements cause acid reflux or heartburn, see your doctor. He or she may be able to recommend a different type of anemia treatment that is less likely to cause digestive problems. To help keep your iron levels up, eat more iron-rich foods such as spinach, kale, and broccoli. Also, limit your intake of caffeine and consider eating foods rich in vitamin C, which may help enhance iron absorption in your blood.
If you develop problems with your teeth from your iron therapy, work with both your dentist and physician. When problems are recognized and treated early on, you are less likely to experience tooth staining, bleeding gums, enamel erosion, and cavities. Contact a dental office like Pike Dentistry for more information and assistance.